11 January 2023 : Case report
[In Press] Alveolar Hemorrhage Following Positron Emission Tomography/Computed Tomography in 2 Separate Episodes 5 Months Apart
Unknown etiology, Challenging differential diagnosis, Unexpected drug reactionJasmin Khateeb 1ABDEF, Dima Shlon1EF, Samuel N. Heyman2ADF, Mogher Khamaisi13AD
Am J Case Rep In Press; DOI: 10.12659/AJCR.938668
Available online: 2023-01-11, In Press, Corrected Proof
Publication in the "In-Press" formula aims at speeding up the public availability of the pending manuscript while waiting for the final publication. The assigned DOI number is active and citable. The availability of the article in the Medline, PubMed and PMC databases as well as Web of Science will be obtained after the final publication according to the journal schedule
Positron emission tomography/computed tomography (PET/CT) has become one of the most prominent modalities worldwide for the diagnosis and surveillance of malignancies. Current clinical imaging guidelines report adverse reactions following PET/CT, especially due to contrast-induced toxicities, such as contrast-induced nephropathy and other rare reactions attributed to a hypersensitivity immune response, such as bronchospasm. Other rare lung toxicities were reported in a few case reports. Herein, we report repeated episodes of alveolar hemorrhage, a novel adverse response to PET/CT, occurring on 2 separate occasions 5 months apart.
A 57 year-old female patient with breast carcinoma managed by mastectomy, adjuvant chemotherapy, irradiation, and hormonal therapy presented with massive alveolar hemorrhage following PET/CT performed for surveillance 13 years after completion of chemotherapy and irradiation. An additional episode of massive alveolar hemorrhage occurred 5 months later following PET/CT, with respiratory failure requiring mechanical ventilation. Fluorine-18 fluorodeoxyglucose ([¹⁸F] FDG) and iohexol were used for imaging on both occasions. Common causes of alveolar hemorrhage, including malignancy, were excluded.
The repeated episodes immediately following PET/CT and the earlier and more intense respiratory failure following the second event raise the possibility of an immune-mediated alveolar hemorrhage in response to either the administration of iodinated radiocontrast agent or to [¹⁸F] FDG.
Keywords: Contrast Media; Fluorodeoxyglucose F18; Hemoptysis; Positron Emission Tomography Computed Tomography; Hypersensitivity; Respiratory Insufficiency
26 Jan 2023 : Case reportA 39-Year-Old Woman with Endometriosis Who Developed a Subcapsular Liver Hematoma Following Laparotomic Sur...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938169
26 Jan 2023 : Case reportOptic Neuritis as a Consequence of Long-Term Medical Treatment Using Anastrozole: A Case Report
Am J Case Rep In Press; DOI: 10.12659/AJCR.939026
26 Jan 2023 : Case reportA Rare Case of Ruptured Appendicitis Secondary to Metastatic Ovarian Cancer
Am J Case Rep In Press; DOI: 10.12659/AJCR.938982
Most Viewed Current Articles
13 Jul 2022 : Case reportWhistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound
Am J Case Rep 2022; 23:e936441
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250